CME/CE: The Overuse of NSAIDs

CME/CE: The Overuse of NSAIDs
Author Information (click to view)

Madhukar Kasarla, MD

Hospitalist
Parkway Surgical and Cardiovascular Hospital
Texas Health Harris Methodist Hospital System

Madhukar Kasarla, MD, has indicated to Physician’s Weekly that he has no financial interests to disclose.

+


Madhukar Kasarla, MD (click to view)

Madhukar Kasarla, MD

Hospitalist
Parkway Surgical and Cardiovascular Hospital
Texas Health Harris Methodist Hospital System

Madhukar Kasarla, MD, has indicated to Physician’s Weekly that he has no financial interests to disclose.

Research suggests that despite widespread use, NSAIDs appear to be associated with several side effects when misused or overused that may make use of these medications dangerous in certain populations and in combination with other drugs.
Share on FacebookTweet about this on TwitterShare on LinkedIn
Readings & Resources (click to view)

Green G. Understanding NSAIDs: from aspirin to COX-2. Clin Cornerstone. 2001;3:50-60.

 

Pirmohamed M, James S, Meakin S, et al. Adverse drug reactions as cause of admission to hospital: prospective analysis of 18 820 patients. BMJ. 2004;329:15-19.

 

Page J, Henry, D. Consumption of NSAIDs and the development of congestive heart failure in elderly patients: an underrecognized public health problem. Arch Intern Med. 2000;160:777.

 

Griffin M, Ray W, Schaffner W. Nonsteroidal anti-inflammatory drug use and death from peptic ulcer in elderly persons. Ann Intern Med. 1988;109:359-363.

 

Langman M, Weil J, Wainwright P, et al. Risks of bleeding peptic ulcer associated with individual non-steroidal anti-inflammatory drugs. Lancet. 1994;343:1075-1077.

 

De Jong J, Van Den Berg P, Tobi H, De Jong L. Combined use of SSRIs and NSAIDs increases the risk of gastrointestinal adverse effects. Brit J Clin Pharmaco. 2003;55:591-595.

 

Fosslien E. Adverse effects of nonsteroidal anti-inflammatory drugs on the gastrointestinal system. Ann Clin Lab Sci. 1998;28:67-81.

 

Bjarnason I, Hayllar J. Side effects of nonsteroidal anti-inflammatory drugs on the small and large intestine in humans. Gastroenterology. 1993;104:1832-1847.

 

Elmunzer J, Foster L, Durkalski V. Should we still administer prophylactic rectal NSAIDs to average-risk patients undergoing ERCP.  Gastroenterology. 2016;151: 566-567.

 

Corley D, Kerlikowske K, Verma R, Buffler P. Protective association of aspirin/NSAIDs and esophageal cancer: a systematic review and meta-analysis. Gastroenterology. 2003;124: 47-56.

 

Wynne H, Long A. Patient awareness of the adverse effects of non-steroidal anti-inflammatory drugs (NSAIDs). Brit J Clin Pharmaco. 1996;42:253-256.

Submit a Comment

Your email address will not be published. Required fields are marked *

four × five =